Alert archive / North Dakota / Tornado Warnings in 2010
Tornado Warning 88, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Sep 9, 2010, 3:36 PM MDT for Golden Valley County, Slope County, North Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2010, 3:36 PM MDT (21:36 UTC)
- Expired
- Sep 9, 2010, 4:00 PM MDT
- In force
- 24 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Golden Valley County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 248 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 4:00 PM MDT | HAIL 2 | 16 N Marmarth, ND | GOLF BALL AND LARGER HAIL. ENDED 0515 PM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 2:35 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -491 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
906
WFUS53 KBIS 092136
TORBIS
NDC033-087-092200-
/O.NEW.KBIS.TO.W.0088.100909T2136Z-100909T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
336 PM MDT THU SEP 9 2010
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA...
NORTHWESTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 400 PM MDT
* AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 10 MILES NORTHWEST OF MARMARTH...OR 34 MILES
NORTHWEST OF BOWMAN...AND MOVING NORTHEAST AT 25 MPH.
* THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN
SLOPE AND SOUTHWESTERN GOLDEN VALLEY COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS THREE V CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4651 10405 4655 10406 4669 10388 4647 10358
4632 10401 4637 10406 4638 10406 4650 10406
TIME...MOT...LOC 2136Z 234DEG 20KT 4643 10402
$$
SIMOSKO1 follow-up statement
513
WWUS53 KBIS 092152
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
452 PM CDT THU SEP 9 2010
NDC033-087-092200-
/O.CON.KBIS.TO.W.0088.000000T0000Z-100909T2200Z/
SLOPE ND-GOLDEN VALLEY ND-
352 PM MDT THU SEP 9 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN GOLDEN VALLEY
AND NORTHWESTERN SLOPE COUNTIES UNTIL 400 PM MDT...
AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 13 MILES SOUTHEAST OF CARLYLE...OR 33 MILES
NORTHWEST OF BOWMAN...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
THREE V CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4651 10405 4655 10406 4669 10388 4647 10358
4632 10401 4637 10406 4638 10406 4650 10406
TIME...MOT...LOC 2152Z 234DEG 20KT 4655 10385
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Sep 9, 2:12 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Sep 9, 2:12 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 312 PM CDT THU SEP 9 2010 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT... MULTIPLE CONCERNS TONIGHT INVOLVE SEVERE WEATHER POSSIBILITIES AND POSSIBLE HEAVY RAIN. PROXIMITY SOUNDINGS ARE VERY MOIST WITH REMNANTS OF TROPICAL STORM HERMINE. PRECIPITABLE WATER AMOUNTS CLOSE TO 1.5 INCHES ARE CLIMATOLOGICALLY ABOVE THE 99TH PERCENTILE FOR EARLY SEPTEMBER. EARLIER PRECIPITATION ACROSS DICKEY/LAMOURE/STUTSMAN COUNTIES OF THE SOUTHEAST CWA RANGED FROM 1 TO 3 INCHES FROM EARLIER CONVECTION. CURRENTS TRENDS SUGGEST RAPIDLY DEVELOPING THUNDERSTORMS ACROSS WESTERN NORTH DAKOTA THIS EVENING WILL TRACK NORTHEAST. EVENTUALLY THE COLD FRONT WILL FOCUS THUNDERSTORMS ACROSS CENTRAL NORTH DAKOTA AFTER MIDNIGHT...AND WILL PROVE A FLOOD/FLASH FLOOD THREAT TO THOSE COUNTIES. OTHER HEAVY RAIN AMOUNTS ARE POSSIBLE WEST AND NORTH...HOWEVER CURRENT THINKING IS SUFFICIENT CAPACITY ON THE SOILS WILL TAKE SOME ADDITIONAL HEAVY RAIN. OTHERWISE...WESTERN NORTH DAKOTA IS LOOSING THE CAP...AND SEVERE POTENTIAL IS NOW A FOCUS FOR THE LATE AFTERNOON HOURS AND THE EVENING ACROSS WESTERN NORTH DAKOTA. BY FRIDAY MORNING...THE FOCUS FOR THUNDERSTORMS WILL BE ACROSS THE EAST...WITH RAIN AND WIDELY SCATTERED THUNDERSTORMS WEST. AREAS OF RAIN AND FOG POSSIBLE FRIDAY MORNING WEST. GENERALLY CLEARING SKIES FRIDAY NIGHT AND A QUITE EARLY FALL WEEKEND SATURDAY AND SUNDAY. .LONG TERM...MONDAY THROUGH THURSDAY A WEAK UPPER LEVEL RIDGE WILL MOVE THROUGH THE AREA IN THE LONG TERM...ALTHOUGH THERE IS POTENTIAL FOR IMPULSES TO MOVE THROUGH THE RIDGE. OVERALL PROBABILITIES FOR PRECIP WILL BE LOW...BUT WILL ADD A SLIGHT CHANCE TO MONDAY...TUESDAY NIGHT...AND WEDNESDAY NIGHT. TEMPERATURES WILL BE SEASONAL. && .AVIATION...AN ABUNDANCE OF LOW LEVEL MOISTURE WILL KEEP CEILINGS BELOW 1000 FEET AGL ACROSS MOST OF THE AREA THROUGH FRIDAY MORNING ALTHOUGH THERE ARE LIKELY TO BE BREAKS ASSOCIATED WITH A SURFACE LOW NOW IN SOUTHEAST MONTANA WHICH WILL MOVE NORTHEAST THROUGH WESTERN AND CENTRAL NORTH DAKOTA. IN ADDITION...LOW VISIBILITIES AND LOW CEILINGS ALONG WITH HAIL AND STRONG WINDS CAN BE EXPECTED IN THUNDERSTORMS WHICH WILL MOVE THROUGH THE STATE WITH THE LOW. && .BIS WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY EVENING FOR NDZ037-047-048-050-051. && WAA/TSW
Hazardous weather outlook, Sep 9, 2:59 PM MDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 359 PM CDT THU SEP 9 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 359 PM CDT THU SEP 9 2010 /259 PM MDT THU SEP 9 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE FORECAST ACROSS SOUTHWEST NORTH DAKOTA THIS AFTERNOON...MOVING INTO THE CENTRAL AND NORTHWEST PORTIONS OF THE STATE INTO THE EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. AN ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY IN SOUTHWEST NORTH DAKOTA IN THE AFTERNOON AND EVENING. THUNDERSTORMS ARE FORECAST TO CONTINUE TO MOVE EAST OF HIGHWAY 83 THURSDAY NIGHT AND INTO FRIDAY MORNING. HEAVY RAIN WILL BE THE PRIMARY THREAT...WITH STREET AND RURAL FLOODING A CONCERN FOR AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL EARLIER ON THURSDAY. A FLOOD WATCH IS IN EFFECT FOR THE SOUTHERN JAMES RIVER VALLEY THURSDAY EVENING THROUGH FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN SHOWERS WITH ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA FRIDAY...SOME PRODUCING HEAVY RAINFALL EAST OF HIGHWAY 83 IN THE MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THURSDAY AFTERNOON AND INTO THE NIGHT. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK THURSDAY AFTERNOON AND THROUGH THE NIGHT. AYD
In the hours before
Special weather statement, Sep 9, 1:52 PM MDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 252 PM CDT THU SEP 9 2010 NDZ013-023-092045- PIERCE-WELLS- 252 PM CDT THU SEP 9 2010 ...SPECIAL WEATHER STATEMENT... AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HARVEY IN NORTHWESTERN WELLS COUNTY...MOVING NORTH AT 30 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... RURAL PIERCE COUNTY AT 310 PM CDT GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
Local storm report, Sep 9, 1:54 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
254 PM CDT THU SEP 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 4 W HARVEY 47.77N 100.02W
09/09/2010 E0.88 INCH WELLS ND LAW ENFORCEMENT
AT MILE POST 165 ON HIGHWAY 52. STRONG WINDS HEAVY RAIN
AND DIME TO NICKLE SIZED HAIL.
&&
SWALKERLocal storm report, Sep 9, 1:58 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
258 PM CDT THU SEP 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 3 W HARVEY 47.77N 100.00W
09/09/2010 M0.88 INCH WELLS ND PUBLIC
PUBLIC REPORT RELAYED BY BROADCAST MEDIA.
&&
VROLLERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 7:35 AM MDT | Areal Flood Advisory | BIS | Dickey | 2 hr |
| Sep 9, 1:37 PM MDT | Areal Flood Advisory | BIS | Sheridan, Wells | 6 hr |
| Sep 9, 2:27 PM MDT | Flood Watch | BIS | Dickey, LaMoure, Logan, McIntosh, Stutsman | 17 hr |
| Sep 9, 3:13 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Golden Valley, Slope | 62 min |
| Sep 9, 3:41 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger, Slope, Stark | 64 min |
| Sep 9, 3:48 PM MDT | Tornado Warning | BIS | Hettinger, Slope | 27 min |
| Sep 9, 4:00 PM MDT | Tornado Warning | BIS | Billings, Golden Valley, Slope | 30 min |
| Sep 9, 4:21 PM MDT | Tornado Warning | BIS | Billings, Golden Valley, Slope | 24 min |
| Sep 9, 4:44 PM MDT | Tornado Warning | BIS | Billings, Stark | 31 min |
| Sep 9, 4:52 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 53 min |
| Sep 9, 5:07 PM MDT | Tornado Warning | BIS | Billings, Dunn, Stark | 23 min |
| Sep 9, 5:29 PM MDT | Tornado Warning | BIS | Billings, Dunn, Stark | 31 min |
| Sep 9, 5:33 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Stark | 57 min |
| Sep 9, 5:37 PM MDT | Areal Flood Advisory | BIS | Rolette | 3 hr |
Nearby
Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.